Alert archive / Kansas / Red Flag Warnings in 2026

Red Flag Warning 1, NWS Topeka, KS

February 17, 20268 counties in Kansas

NWS Topeka, KS issued this red flag warning at Feb 17, 2026, 3:09 AM CST for 8 counties in Kansas. It took effect at Feb 17, 2026, 12:00 PM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2026, 3:09 AM CST (09:09 UTC)
In effect from
Feb 17, 2026, 12:00 PM CST
Expired
Feb 17, 2026, 9:00 PM CST
In force
9 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Marshall County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 97 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2026-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2026-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1723 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WWUS83 KTOP 170909
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
309 AM CST Tue Feb 17 2026

...FIRE WEATHER WATCH IN EFFECT FROM NOON THROUGH 7 PM TUESDAY...

KSZ011-012-023-024-036>039-054-055-058-171015-
/O.CAN.KTOP.FW.A.0001.260217T1800Z-260218T0100Z/
Nemaha-Brown-Pottawatomie-Jackson-Geary-Morris-Wabaunsee-Shawnee-
Lyon-Osage-Coffey-
309 AM CST Tue Feb 17 2026

...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS, LOW HUMIDITY,
AND DRY FUELS ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL
KANSAS...

The National Weather Service in Topeka has cancelled the Fire
Weather Watch.

Relative humidities are forecast to be above 30 percent this
afternoon. Therefore, the fire weather watch has been cancelled.

$$

KSZ008>010-020>022-034-035-171715-
/O.UPG.KTOP.FW.A.0001.260217T1800Z-260218T0100Z/
/O.NEW.KTOP.FW.W.0001.260217T1800Z-260218T0300Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson-
309 AM CST Tue Feb 17 2026

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CST THIS
EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR
ALL OF NORTH CENTRAL KS AND PORTIONS OF NORTHEAST KS...

The National Weather Service in Topeka has issued a Red Flag
Warning for gusty winds, low relative humidity, and dry fuels, 
which is in effect from noon today to 9 PM CST this evening. The 
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather 
  Zone 009 Washington, Fire Weather Zone 010 Marshall, Fire 
  Weather Zone 020 Cloud, Fire Weather Zone 021 Clay, Fire 
  Weather Zone 022 Riley, Fire Weather Zone 034 Ottawa and Fire 
  Weather Zone 035 Dickinson.

* TIMING...From noon today to 9 PM CST this evening.

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...20 to 25 percent.

* TEMPERATURES...75-80 degrees.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
088 
WWUS83 KTOP 171640
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
1040 AM CST Tue Feb 17 2026

...FIRE WEATHER WATCH IN EFFECT FROM NOON THROUGH 7 PM TUESDAY...

KSZ008>010-020>022-034-035-180300-
/O.CON.KTOP.FW.W.0001.260217T1800Z-260218T0300Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson-
1040 AM CST Tue Feb 17 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING
FOR GUSTY WINDS AND DRY FUELS FOR NORTH CENTRAL AND PARTS OF 
NORTHEAST KANSAS...

* AFFECTED AREA...Republic, Washington, Marshall, Cloud, Clay,
  Riley, Ottawa and Dickinson.

* TIMING...Until 9 PM CST this evening.

* WINDS...South and Southwest 20 to 30 mph with gusts around 40 
  mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Up to 74.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
939 
WWUS83 KTOP 171642 CCA
RFWTOP

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Topeka KS
1042 AM CST Tue Feb 17 2026

KSZ008>010-020>022-034-035-180300-
/O.CON.KTOP.FW.W.0001.260217T1800Z-260218T0300Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson-
1042 AM CST Tue Feb 17 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING
FOR GUSTY WINDS AND DRY FUELS FOR NORTH CENTRAL AND PARTS OF 
NORTHEAST KANSAS...

* AFFECTED AREA...Republic, Washington, Marshall, Cloud, Clay,
  Riley, Ottawa and Dickinson.

* TIMING...Until 9 PM CST this evening.

* WINDS...South and Southwest 20 to 30 mph with gusts around 40 
  mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Up to 74.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
446 
WWUS83 KTOP 180255
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
855 PM CST Tue Feb 17 2026

KSZ008>010-020>022-034-035-180400-
/O.EXP.KTOP.FW.W.0001.000000T0000Z-260218T0300Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson-
855 PM CST Tue Feb 17 2026

...RED FLAG WARNING WILL EXPIRE AT 9 PM CST THIS EVENING...

Wind speeds are decreasing and relative humidity values are above
criteria, so the Red Flag Warning will be allowed to expire.

$$

Drake

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Feb 16, 10:39 PM CST, 4 hours 30 minutes earlier. Its key messages:

  • Strong winds are expected Tuesday and could create elevated fire danger. A Fire Weather Watch remains in effect for most areas.
  • There are a couple low chance (less than 40 percent) opportunities for precipitation through Saturday. There may even be some light snow Friday morning and again Saturday.
  • Cooler temperatures are expected to return by the end of the week and stick around through the weekend.
Area forecast discussion, Feb 16, 10:39 PM CST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1039 PM CST Mon Feb 16 2026

.KEY MESSAGES...

- Strong winds are expected Tuesday and could create elevated fire
  danger. A Fire Weather Watch remains in effect for most areas.

- There are a couple low chance (less than 40 percent) opportunities
  for precipitation through Saturday. There may even be some light
  snow Friday morning and again Saturday.

- Cooler temperatures are expected to return by the end of the week
  and stick around through the weekend.

&&

.DISCUSSION...
Issued at 139 PM CST Mon Feb 16 2026

19Z water vapor imagery showed a wave off the CA coast with a closed
upper low over the Pacific Northwest. This pattern left broad upper
ridging across the central plains. At the surface an inverted trough
of low pressure extended from the central high plains through the
middle MO river valley. A stronger pressure gradient has caused some
gusty winds across east central KS.

The synoptic pattern is expected to be dominated by a long wave
trough propagating across the country this week with several waves
lifting through the central plains. The initial shortwave is progged
to lift through the northern plains tomorrow as a surface low moves
across the Dakotas. This is expected to strengthen the pressure
gradient across the forecast area with southerly winds
strengthening. This should also allow initially for some higher
dewpoints to lift north into the forecast area. This will have an
impact on the fire weather forecast. See a discussion on this below.
But we could be flirting with wind advisory conditions through
midday Tuesday. There is expected to be decent warm air advection
through the day Tuesday, but mid level clouds may limit insolation.
So have kept highs in the lower and middle 70s. Even though there
should be increased low level moisture, a strong EML over the
boundary layer is forecast to keep the boundary layer capped. But
there should be some steep mid level lapse rates into the evening.
This could allow for an isolated elevated shower or two to develop
in the early evening. What guidance shows the shower activity is
limited with most solutions failing to generate any QPF. So POPs
have been kept in the 20 to 30 percent range Tuesday evening.

Another shortwave is progged to move out Wednesday night and
Thursday. The surface low with this wave is expected to be further
south along the KS/NEB state line. But there is limited opportunity
for moisture to recover ahead of this wave. So precip chances are
mainly restricted to wrap around potential along the NEB state line
Thursday. The 00Z ensembles were pretty mixed with more members
showing no QPF versus those with QPF. So again POPs remain in the
chance category with any precip amounts likely to be less than a
tenth of an inch. Temps could be cold enough for some light snow
into Friday morning if there is precip. A third shortwave could move
across the plains on Saturday, but operational solutions tend to
keep this wave mainly south of the forecast area as it weakens and
shears out. So POPs remain in the 20 to 30 percent range while
models show the better forcing passing south of the forecast area.

After a warm start to the forecast period on Tuesday, the troughing
progged through the end of the week should bring more seasonal
temperatures to the region. Ensemble spread is pretty reasonable
through Friday with spreads increasing for the weekend. Still the
seventy fifth percentile would keep lows around freezing and highs
in the 50s. This seems to be handled reasonable well by the NBM.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1031 PM CST Mon Feb 16 2026

VFR at sites with focus on the gusty winds increasing aft 12-13Z,
gusting to around 30 kts in the afternoon. Southerly winds veer
to the southwest aft 02Z, gradually weakening below 10 kts
sustained by 06Z. Low level turbulent winds are most likely
as sfc winds increase with the low level jet up to 40 kts at 2kft.

&&

.FIRE WEATHER...
Issued at 139 PM CST Mon Feb 16 2026

It is not clear whether extreme fire weather conditions will develop
on Tuesday. Confidence in the wind forecast is high with gusts
around 40 mph expected. But the southerly winds will also bring
higher moisture into northeast KS, and a Pacific front is expected
to remain west of Concordia until after 00Z. With cloud cover
potentially limiting mixing and a lack of a strong westerly
component to the winds, minimum RH values may hold around 25 percent
across north central KS and above 40 percent for east central KS.
Have opted to keep the fire weather watch going to allow later
shifts to evaluate the 00Z guidance tonight.

RH is forecast to be lower on Wednesday with a westerly wind
shunting moisture east of the area. But wind speeds are also
forecast to be lighter with speeds in the 10 to 15 mph range. There
is some potential for strong winds and low RH Thursday afternoon
over east central KS, but confidence in this is low at this time.

&&

.CLIMATE...
Issued at 1031 PM CST Mon Feb 16 2026

Record temperature information for February 17:

             Record High    Forecast High
-----------------------------------------
Topeka     77, set in 2017       73
Concordia  79, set in 1970       76

           Record Highest Minimum   Forecast Minimum
----------------------------------------------------
Topeka        43, set in 1992             52
Concordia     44, set in 1915             49

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-
KSZ022-KSZ023-KSZ024-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-
KSZ054-KSZ055-KSZ058.

&&

DISCUSSION...Wolters
AVIATION...Prieto
FIRE WEATHER...Wolters
CLIMATE...Poage
Hazardous weather outlook, Feb 16, 1:42 PM CST, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
142 PM CST Mon Feb 16 2026

KSZ008>012-020>024-026-034>040-054>056-058-059-171945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
142 PM CST Mon Feb 16 2026

This Hazardous Weather Outlook is for portions of east central,
north central, and northeast Kansas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong southerly winds are forecast to gust to around 40 mph on
Tuesday. This could lead to elevated fire danger and a Fire
Weather Watch remains in effect for most areas Tuesday afternoon
and evening.

Elevated fire danger may also develop on Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed tonight.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

Wolters

Nearby

Red Flag Warnings in Kansas, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.